Pennsylvania, 2011

Damaging Winds in Pennsylvania, November 14, 2011

November 14, 2011 · NWS CTP · 6 events in 3 counties and zones

A well-defined, narrow squall line raced eastward along the New York-Pennsylvania border in advance of a cold front over Lake Erie. The line of low-topped thunderstorms tapped very strong low level environmental winds and produced wind damage along and north of Route 6 from Warren to Potter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A well-defined, narrow squall line raced eastward along the New York-Pennsylvania border in advance of a cold front over Lake Erie. The line of low-topped thunderstorms tapped very strong low level environmental winds and produced wind damage along and north of Route 6 from Warren to Potter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 14, 6:53 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 14, 6:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EST MON NOV 14 2011

.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT
SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND
OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW
PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON
WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO
NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES
IN.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING
INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A
ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES
OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA
WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS
INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW
MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX
POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF
CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE
REMOVED MENTION OF PRECIP.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS
OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE
POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE
SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY
TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE
SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE
FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT
MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO
MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND
LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE
TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE
TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT
HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE
SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE
WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR
YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT
EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF
RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES
LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY
AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE
MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE
CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED.
THESE ARE STILL 5-10F ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN
US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH
THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON
WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN
TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.

IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER
WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO
ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF
STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH
CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW
SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER
SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU.

850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A
TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN
ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS
SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO
THE TEENS LATE THURSDAY AND THUR NIGHT.

SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3
INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT
NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE
ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST.

FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES
WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW
LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION.

TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO
FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN
ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT.

THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL
OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY
DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION
DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD.

AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE
SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY.
THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE
SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY.
ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER
SUNDAY INTO MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z PACKAGE SIMILAR TO EARLIER FCST. BFD NEAR SOUTHERN EDGE
OF LINE OF FAST MOVING SEVERE THUNDERSTORMS. WILL HAVE TO
CONTINUE TO MONITOR AND ADJUST FCST AS NEEDED.

OTHER ISSUE IS LLWS...A SMALL LAYER OF COOL AIR RIGHT NEAR
THE GROUND AND WEAK NORTHERLY WINDS SITLL IN SOME SPOTS...
ESPECIALLY N PA.

EXPECT THINGS TO IMPROVE FROM NORTH TO SOUTH ON TUE.
LOW CIGS AND SHOWERS WILL LIKELY PERSIST ACROSS S PA
FOR MUCH OF THE DAY.

A STRONG COLD FRONT MOVES ACROSS THE AREA ON WED...BUT A
LOT OF DIRECTIONAL SHEAR...SO NOT EXPECTING A LOT IN THE
WAY OF LOW SC OFF THE LAKES.

GUSTY NW WINDS AND LOWER SC OFF THE LAKES WILL BE MORE OF
AN ISSUE FOR LATE WED INTO EARLY FRIDAY MORNING...ALONG WITH
SOME SNOW SHOWERS.

OUTLOOK...
TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH.
THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST.
FRI-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EST MON NOV 14 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
414 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 6:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011

PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...

AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.

LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
      4201 7938

FORECASTER: KF

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
November 14, 6:55 PM EST
Where
Warren County, 2.14 mi SSE of Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.920, -79.140

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Russell.

Thunderstorm Wind, Warren

When
November 14, 7:00 PM EST
Where
Warren County, 0.86 mi SE of Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.840, -79.140

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Warren.

Thunderstorm Wind, McKean

When
November 14, 7:20 PM EST
Where
McKean County, 0.86 mi SE of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -78.640

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Bradford.

Thunderstorm Wind, McKean

When
November 14, 7:30 PM EST
Where
McKean County, 1.24 mi SE of West Eldred
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -78.380

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Eldred.

Thunderstorm Wind, Potter

When
November 14, 7:35 PM EST
Where
Potter County, 0.51 mi E of Shinglehouse
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.970, -78.190

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Shinglehouse. The downed trees and wires knocked out power.

Thunderstorm Wind, Potter

When
November 14, 7:50 PM EST
Where
Potter County, 1.38 mi N of Ellisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -77.900

A trained spotter estimated a thunderstorm wind gust at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347503, 347504, 347505, 347506, 347507, 347508.